Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Albuquerque, NM

May 30, 2005Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 30, 2005, 5:49 PM MDT for Guadalupe County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 5:49 PM MDT (23:49 UTC)
Expired
May 30, 2005, 6:34 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 302349
SVRABQ
NMC019-310030-
/O.NEW.KABQ.SV.W.0049.050530T2349Z-050531T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF CUERVO...OR ABOUT 10 MILES EAST OF SANTA ROSA...AND
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF NEWKIRK AROUND 610 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

LAT...LON 3513 10468 3482 10462 3481 10414 3519 10414

$$

40
1 follow-up statement
000 
WWUS55 KABQ 310034
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
634 PM MDT MON MAY 30 2005

NMC019-310044-
/O.EXP.KABQ.SV.W.0049.000000T0000Z-050531T0030Z/
GUADALUPE-
634 PM MDT MON MAY 30 2005

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHEASTERN GUADALUPE
COUNTY AT 630 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

LAT...LON 3513 10468 3482 10462 3481 10414 3519 10414

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 30, 3:00 PM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON MAY 30 2005

.DISCUSSION...UPPER LOW TRACKING NORTH OF FOUR CORNERS REGION ATTM.
DRIER AIR MOVING INTO NORTHWEST QUARTER ALOFT...AND DEWPOINTS HAVE
COME DOWN OVER THAT AREA AS WELL. EXCEPT AT GALLUP WHERE WIND HAS
DECREASED LAST HOUR...WIND HAS NOT EXCEEDED THE RED FLAG WARNING
CRITERIA...THEREFORE WARNING WILL BE CANCELLED.

HOWEVER...40S DEWPOINTS STILL ENTRENCHED FROM CATRON COUNTY
SOUTHWARD AND EASTWARD. CELL MOVING OVER METRO AREA THIS AFTERNOON
PRODUCED A BRIEF ROUND OF PEA HAIL AND 0.40 IN RAIN ON ABQ WEST
SIDE. PULLED THE ISOLD AREA OF POPS BACK WESTWARD TO THE CONTDVD FOR
THIS EVENING...THOUGH MAY BE MOSTLY OVER WITH FROM RIO GRANDE VALLEY
WESTWARD BY EARLY EVENING.  IN THE EAST...LAPS CAPE VALUES CONTINUE
TO CLIMB OVER 2000 J/KG WITH AXIS STRETCHING ACROSS SAN
MIGUEL...QUAY...HARDING AND UNION COUNTIES.

OTHERWISE...UPPER TROUGH SWINGS THROUGH STATE AND EXITS TO EAST
MIDDAY TUESDAY. LOOKS LIKE A WEAK BOUNDARY IS STILL ON TAP TO DROP
INTO NORTHEAST NEW MEXICO TUESDAY...BUT DON/T EXPECT MUCH
COOLING...MAIN AFFECT MAY BE TO ENHANCE MOIST LOW LEVEL UPSLOPE.

WEDNESDAY MAY BE THE MOST QUIET DAY OF THE WEEK WEATHER WISE...AS A
SHORT WAVE RIDGE BUILDS. MOISTURE SEEN ADVECTING NORTHEASTWARD IN
SATELLITE IMAGERY AHEAD OF UPPER LOW OFF BAJA MAY REMAIN SUPPRESSED
UNTIL MIDWEEK BY STRONGER WESTERLIES ASSOCIATED WITH LOW PRESSURE
DOMINATING THE NORTHWEST U.S. BOTH NAM/GFS CONTINUE TO SHOW A GOOD
SLUG OF AT LEAST HIGH LEVEL MOISTURE CROSSING MUCH OF THE STATE
POSSIBLY LATE WEDNESDAY THROUGH LATE THURSDAY AS THE BAJA LOW
WEAKENS AND BEGINS TO TRACK EAST NORTHEASTWARD. IN ANY
EVENT...EXPECT AN ACTIVE WEATHER PATTERN FOR THE CENTRAL MOUNTAIN
CHAIN EASTWARD PERSISTING THROUGH THE END OF THE WEEK AS A TROUGH
EXTENDS THROUGH THE GREAT BASIN AND ARIZONA...LIKELY PRODUCING SOME
AFTERNOON BREEZY TO WINDINESS AND DRYLINE THUNDERSTORMS IN NEW
MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  81  47  87 /   0   0   0   0
GALLUP..........................  41  77  39  84 /   0   0   0   0
GRANTS..........................  45  78  41  84 /  10   0   0   0
GLENWOOD........................  48  84  46  90 /  10   0   0   0
CHAMA...........................  34  68  33  75 /  20  10  10  10
LOS ALAMOS......................  44  75  42  80 /  20  10  10  10
RED RIVER.......................  35  63  31  69 /  30  30  20  20
TAOS............................  41  74  37  79 /  20  10  10  10
SANTA FE........................  45  75  43  80 /  20  10  10  10
SANTA FE AIRPORT................  48  77  45  82 /  20  10  10  10
ESPANOLA........................  47  80  43  85 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  56  81  56  87 /  10   0   0   0
ALBUQUERQUE VALLEY..............  51  83  50  88 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  53  80  53  85 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  55  83  55  88 /  10   0   0   0
SOCORRO.........................  52  85  53  90 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  48  73  49  79 /  10  10  10  10
MORIARTY/ESTANCIA...............  46  76  49  83 /  20  10  10  10
CARRIZOZO.......................  54  82  54  87 /  10   0   0   0
RUIDOSO.........................  51  76  52  79 /  20  10   0  10
RATON...........................  44  73  42  78 /  50  30  30  20
LAS VEGAS.......................  45  75  43  80 /  40  30  30  20
ROY.............................  49  74  49  79 /  50  30  30  20
CLAYTON.........................  51  72  50  80 /  60  30  40  20
SANTA ROSA......................  53  83  52  86 /  40  20  20  20
TUCUMCARI.......................  56  82  55  89 /  50  30  30  20
FORT SUMNER.....................  57  82  55  89 /  40  20  20  20
CLOVIS..........................  55  83  56  86 /  40  30  20  20
PORTALES........................  57  84  57  88 /  40  20  20  20
ROSWELL.........................  59  88  58  91 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 6:00 AM MDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 30 2005

NMZ001>021-026-311200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL WILL BE
THE MAIN THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE AS STORMS
SHIFT EAST ACROSS THE PLAINS LATE TODAY. HEAVY RAIN COULD LEAD TO
LOCALIZED FLOODING WHERE SIGNIFICANT RAIN FELL OVER THE PAST FEW
DAYS...ESPECIALLY IN THE NORTHEAST.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

FINALLY...A FEW DRY THUNDERSTORMS ARE PREDICTED IN THE NORTHWEST
PART OF THE STATE TODAY. LIGHTNING STRIKES...IN CONJUNCTION WITH
GUSTY WINDS AND VERY LITTLE RAIN COULD SPARK WILDFIRES LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
PART OF NEW MEXICO ON TUESDAY WITH LARGE HAIL THE MAIN THREAT.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Special weather statement, May 30, 4:20 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
420 PM MDT MON MAY 30 2005

NMZ002-003-302245-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-

...STRONG THUNDERSTORM MOVING OVER EASTERN SANDOVAL AND WESTERN
SANTA FE COUNTIES...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF
COCHITI PUEBLO. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE COCHITI LAKE...LA
BAJADA...LA CIENEGA...PENA BLANCA AND SANTO DOMINGO PUEBLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23
Special weather statement, May 30, 4:38 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
438 PM MDT MON MAY 30 2005

NMZ005-012-302330-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN MORA AND NORTHEAST
SAN MIGUEL COUNTIES...

AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES EAST OF
MAES. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BELL RANCH.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

23
Local storm report, May 30, 5:06 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 NNW RATON             36.99N 104.50W
05/30/2005  0.88 INCH        COLFAX             NM   PUBLIC

&&

CJONES
Special weather statement, May 30, 5:06 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON MAY 30 2005

NMZ005-006-302345-
HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHERN SAN MIGUEL AND SOUTHERN
MORA COUNTIES...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF VALMORA.
MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN MORA
COUNTY...RURAL EXTREME NORTH CENTRAL SAN MIGUEL COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

23
Special weather statement, May 30, 5:41 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 PM MDT MON MAY 30 2005

NMZ016-019-310030-
CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING OVER EASTERN LINCOLN AND WESTERN
CHAVES COUNTIES...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHEAST OF PICACHO.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN
LINCOLN COUNTY AND RURAL CENTRAL CHAVES COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, May 30, 5:47 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT MON MAY 30 2005

NMZ012-018>021-026-310600-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE
BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-ROOSEVELT COUNTY-
547 PM MDT MON MAY 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
359 IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 5 COUNTIES

  CHAVES          CURRY           DE BACA         GUADALUPE
  ROOSEVELT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:14 PM MDTSevere Thunderstorm WarningABQGuadalupe53 min
May 30, 3:48 PM MDTSevere Thunderstorm WarningABQMora42 min
May 30, 4:44 PM MDTSevere Thunderstorm WarningABQColfax31 min
May 30, 4:54 PM MDTSevere Thunderstorm WarningABQGuadalupe51 min
May 30, 5:02 PM MDTSevere Thunderstorm WarningABQSan Miguel43 min
May 30, 5:30 PM MDTSevere Thunderstorm WarningABQSan Miguel48 min
May 30, 5:46 PM MDTTornado WarningABQSan Miguel29 min
May 30, 5:55 PM MDTSevere Thunderstorm WarningABQChaves65 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.